Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 32, NWS State College, PA

June 26, 2023Columbia County, Lycoming County, Sullivan County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jun 26, 2023, 9:14 AM EDT for Columbia County, Lycoming County, Sullivan County, Pennsylvania. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 26, 2023, 9:14 AM EDT (13:14 UTC)
Expired
Jun 26, 2023, 10:00 AM EDT
In force
46 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Columbia County, PA, Lycoming County, PA, Sullivan County, PA

The radar

The Binghamton radar (KBGM), 117 km from the middle of the area, began a volume at 13:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 1.2 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2023-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1062 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2023-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1062 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
916 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 5:26 AM EDT, 3 hours 48 minutes earlier.

Area forecast discussion, Jun 26, 5:26 AM EDT, 3 hours 48 minutes before
Area Forecast Discussion
National Weather Service State College PA
526 AM EDT Mon Jun 26 2023

.SYNOPSIS...
Stormy pattern to start the week with damaging thunderstorm
winds and locally heavy to potentially excessive rainfall
possible over portions of eastern Pennsylvania this afternoon
and evening. Additional rounds of showers and t-storms are
expected Tuesday and Wednesday afternoon followed by a drying
trend to close out the month of June.

&&

.NEAR TERM /THROUGH TONIGHT/...
Latest hires model guidance indicates isolated convection
ongoing over the eastern part of the forecast area could see an
uptick in coverage and intensity by mid morning. However, the
heaviest rain looks like it would be just outside of the CWA.

Breaking clouds and heating of a moist/unstable air mass will
then set the stage for possible severe weather this afternoon
and evening. A relatively deep upper trough will remain over
much of the eastern CONUS, as an embedded deep-layer cyclone
approaches the upper Great Lakes region. Convection-allowing
models indicate showers and thunderstorms will fire around
midday over the western part of the forecast area, along the low
level jet and axis of higher pwats. The severe weather threat
looks low over the western counties, with fairly weak shear
profiles in the model soundings. However, increasing mid level
flow and shear is progged to develop over east-central into
southeast PA late in the day ahead of a shortwave rounding the
base of the upstream trough. Progged cape values approaching
2000 J/kg, combined with the strengthening shear supports the
chance of late day strong to severe t-storms. Dcape values over
1000 J/kg and steep theta-e lapse rates favor damaging winds as
the primary/most likely hazard.

High pwats and instability should support localized torrential
downpours over the far eastern counties this afternoon through
the evening hours. While developing cold pools are likely to
support progressive storms, the environment is expected to
generate intense rainfall rates, which may produce isolated to
scattered flash flooding. While much of the area is still
experiencing lower-end D0-D2 drought conditions, rainfall over
the past 7-14 days has been above normal in several areas which
has reduced 1hr FFG values. The 26/00Z HREF guidance continues
to show a QPF max over eastern PA with neighborhood probs and
PMM values suggesting localized 3+ inch amounts may be probable.
We issued a flood watch for the excessive rain/FF concerns along
the border with WFOs BGM and PHI. The dayshift can expand the
watch farther to the west if needed.

The severe wx threat over the southeast counties should end by
00Z Tuesday. However, falling heights ahead of the upper low
should result in lingering, scattered convection. It will be
another seasonably mild night with lows generally in the 60s.

&&

.SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/...
The upper low is forecast to transition to an open wave and
slow as it moves across the lower Great Lakes on Day 2. Deep
southerly flow ahead of the trough will continue to support
ample moisture, with PWs remaining around 1.5 inches over the
eastern half of the area. Destabilization and mid-level energy
lifting along the leading edge of the trough are likely to
support the redevelopment of diurnal showers and storms which
may also produce some additional isolated heavy rain/flooding
concerns. Convection will fade into Tuesday night with the loss
of heating.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
On the large-scale, a persistent eastern CONUS upper trough
pattern is expected to stay intact through the middle of next
week. In general, this means near to somewhat below normal
temperatures through Wednesday along with one more round of
diurnally-driven showers/thunderstorms.

All medium range guidance supports dry and warmer conditions
Thursday, as the upper trough lifts out and surface ridging/low
pwats build across PA. A slow-moving upper trough and associated
cold front is then progged to approach from the Grt Lks by next
weekend. A warm front lifting into the region could produce a
few showers/tsra Friday. Ensemble plumes indicate scattered
diurnally-driven convection is likely in the warm sector
Saturday, then perhaps a better chance of more
widespread/organized convection Sunday, as the cold front pushes
into the state.

A good deal of cloud cover and widespread convection should
keep highs mainly in the 70s Tuesday and Wednesday, with some
upper 60s in the mountains, and some near 80 readings in the
Susquehanna Valley. A deep southerly flow ahead of the upstream
trough should result in humid conditions and above normal
temperatures by next weekend with highs mostly in the 80s and
lows in the 60s to near 70F.

&&

.AVIATION /10Z MONDAY THROUGH FRIDAY/...
Scattered showers and some embedded thunderstorms have been
forming early this morning over the far southeast, mainly in
vicinity of LNS. Elsewhere, some areas of valley fog have
developed in areas where it rained earlier tonight, most notably
at AOO where IFR vsbys have been observed over the last couple
of hours. Expect any low clouds and fog to quickly dissipate
around or shortly after sunrise with VFR expected at all TAF
sites this morning.

Expect multiple areas of showers and thunderstorms to develop
today. Scattered showers and thunderstorms will develop mid to
late morning, then become more organized and widespread in the
afternoon and early evening. There is the potential for strong
to severe wind gusts and some hail as well, mainly for the
eastern half of the CWA (IPT, MDT, LNS). Although difficult to
time out at this point, vsby and cig restrictions associated
with TSRA will likely have to be included in future TAF
issuances.

Outlook...

Mon-Tue...Numerous shra/tsra, some may produce severe wind
gusts on Monday. Brief restrictions expected.

Wed-Fri...Isolated shra/tsra. Brief restrictions possible.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Flood Watch from 2 PM EDT this afternoon through this evening
for PAZ042-053-058-059-066.

&&

SYNOPSIS...Steinbugl
NEAR TERM...Steinbugl
SHORT TERM...Fitzgerald/Steinbugl
LONG TERM...Jurewicz/Fitzgerald
AVIATION...Colbert/Travis
Hazardous weather outlook, Jun 26, 5:13 AM EDT, 4 hours 1 minute before
Hazardous Weather Outlook
National Weather Service State College PA
513 AM EDT Mon Jun 26 2023

PAZ004>006-010-011-017-024-033-037-270915-
Warren-McKean-Potter-Elk-Cameron-Clearfield-Cambria-Somerset-Tioga-
513 AM EDT Mon Jun 26 2023

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Isolated strong to severe thunderstorms with gusty winds are
possible this afternoon.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ042-053-058-059-066-270915-
Sullivan-Columbia-Schuylkill-Lebanon-Lancaster-
513 AM EDT Mon Jun 26 2023

...FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flood Watch.

Scattered severe thunderstorms with damaging winds 60 mph or greater
are possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ012-018-019-025>028-034>036-041-045-046-049>052-056-057-063>065-
270915-
Northern Clinton-Northern Centre-Southern Centre-Blair-Huntingdon-
Mifflin-Juniata-Bedford-Fulton-Franklin-Northern Lycoming-
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Perry-Dauphin-Cumberland-Adams-York-
513 AM EDT Mon Jun 26 2023

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Scattered severe thunderstorms with damaging winds 60 mph or greater
are possible this afternoon and evening.

Locally intense rainfall over a short duration could also lead to
isolated to scattered instances of flash flooding especially in urban
and poor drainage areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

MRS

In the hours before

Special weather statement, Jun 26, 8:02 AM EDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service State College PA
802 AM EDT Mon Jun 26 2023

PAZ041-042-046-049-052-261245-
Southern Lycoming PA-Sullivan PA-Union PA-Northumberland PA-
Northern Lycoming PA-
802 AM EDT Mon Jun 26 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN NORTHUMBERLAND...
SOUTHEASTERN LYCOMING...NORTHEASTERN UNION AND SOUTHWESTERN SULLIVAN
COUNTIES THROUGH 845 AM EDT...

At 801 AM EDT, Doppler radar was tracking a strong thunderstorm near
Montoursville, moving northeast at 25 mph.

HAZARD...Winds up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation
         possible.

Locations impacted include...
Montoursville, Muncy, Watsontown, Hughesville, Montgomery, Allenwood,
Elimsport, Kettle Creek Gorge, Lairdsville, Delaware Run, Muncy
Valley, Barbours, South Williamsport, Picture Rocks, Eagles Mere,
Hillsgrove, Williamsport Airport and Little League World Series
Complex.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4131 7644 4116 7671 4117 7673 4115 7673
      4105 7692 4114 7708 4150 7669
TIME...MOT...LOC 1201Z 225DEG 21KT 4116 7691

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Martin
Special weather statement, Jun 26, 8:16 AM EDT, 58 minutes before
Special Weather Statement
National Weather Service State College PA
816 AM EDT Mon Jun 26 2023

PAZ004-261315-
Warren PA-
816 AM EDT Mon Jun 26 2023

...STRONG THUNDERSTORMS WILL IMPACT WARREN COUNTY THROUGH 915 AM
EDT...

At 815 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Jamestown to 10 miles west of Warren to
near Oil City. Movement was north northeast at 55 mph.

HAZARD...Winds up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation
         possible.

Locations impacted include...
Warren, Youngsville, Russell, Lottsville, Warren South, Garland,
Chapman State Park, Scandia, Tidioute, Sugar Grove, Starbrick and
Clarendon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Very heavy rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4200 7902 4163 7910 4163 7958 4174 7951
      4200 7945
TIME...MOT...LOC 1215Z 195DEG 65KT 4207 7936 4180 7935 4137 7960

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Lambert

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 8:39 PM EDTSpecial Weather StatementCTPCambria51 min
Jun 25, 9:30 PM EDTSpecial Weather StatementCTPCambria30 min
Jun 25, 10:48 PM EDTSpecial Weather StatementCTPBlair27 min
Jun 26, 3:49 AM EDTFlood WatchCTPColumbia, Lancaster, Lebanon, Schuylkill, Sullivan19 hr
Jun 26, 8:02 AM EDTSpecial Weather StatementCTPLycoming43 min
Jun 26, 8:16 AM EDTSpecial Weather StatementCTPWarren59 min
Jun 26, 8:37 AM EDTSevere Thunderstorm WarningCTPColumbia, Lycoming, Sullivan38 min
Jun 26, 9:15 AM EDTSpecial Weather StatementCTPWarren60 min
Jun 26, 9:58 AM EDTSpecial Weather StatementCTPSullivan62 min
Jun 26, 12:16 PM EDTSpecial Weather StatementCTPWarren29 min
Jun 26, 12:30 PM EDTSpecial Weather StatementCTPDauphin45 min
Jun 26, 12:45 PM EDTSpecial Weather StatementCTPTioga30 min
Jun 26, 12:45 PM EDTSpecial Weather StatementCTPLebanon45 min
Jun 26, 12:52 PM EDTSpecial Weather StatementCTPNorthumberland23 min
Jun 26, 1:00 PM EDTSpecial Weather StatementCTPWarren30 min
Jun 26, 1:04 PM EDTSevere Thunderstorm WarningCTPLebanon, Schuylkill41 min
Jun 26, 1:06 PM EDTSpecial Weather StatementCTPSullivan24 min
Jun 26, 1:23 PM EDTSpecial Weather StatementCTPColumbia37 min
Jun 26, 1:30 PM EDTAreal Flood AdvisoryCTPLebanon2 hr
Jun 26, 1:34 PM EDTSpecial Weather StatementCTPElk26 min
Jun 26, 1:41 PM EDTAreal Flood AdvisoryCTPCumberland88 min
Jun 26, 1:41 PM EDTSevere Thunderstorm WarningCTPLebanon, Schuylkill49 min
Jun 26, 1:47 PM EDTSevere Thunderstorm WarningCTPColumbia, Northumberland, Schuylkill43 min
Jun 26, 2:07 PM EDTAreal Flood AdvisoryCTPColumbia, Northumberland, Schuylkill61 min
Jun 26, 2:14 PM EDTSpecial Weather StatementCTPSullivan31 min
Jun 26, 2:21 PM EDTFlash Flood WarningCTPNorthumberland46 min
Jun 26, 2:29 PM EDTSpecial Weather StatementCTPSchuylkill31 min
Jun 26, 2:31 PM EDTSpecial Weather StatementCTPBedford29 min
Jun 26, 2:36 PM EDTSpecial Weather StatementCTPLycoming24 min
Jun 26, 2:36 PM EDTSevere Thunderstorm WarningCTPBedford39 min
Jun 26, 3:10 PM EDTSpecial Weather StatementCTPBlair35 min
Jun 26, 3:13 PM EDTSevere Thunderstorm WarningCTPBedford, Fulton47 min
Jun 26, 3:51 PM EDTSpecial Weather StatementCTPFulton24 min
Jun 26, 4:08 PM EDTSevere Thunderstorm WarningCTPDauphin52 min
Jun 26, 4:14 PM EDTSpecial Weather StatementCTPLebanon31 min
Jun 26, 4:44 PM EDTSpecial Weather StatementCTPLebanon31 min
Jun 26, 4:53 PM EDTSevere Thunderstorm WarningCTPYork42 min
Jun 26, 4:54 PM EDTSevere Thunderstorm WarningCTPLebanon51 min
Jun 26, 5:01 PM EDTSpecial Weather StatementCTPClearfield29 min
Jun 26, 5:14 PM EDTSpecial Weather StatementCTPClinton31 min
Jun 26, 5:34 PM EDTAreal Flood AdvisoryCTPLebanon86 min
Jun 26, 5:52 PM EDTSpecial Weather StatementCTPBlair, Clearfield38 min
Jun 26, 5:54 PM EDTSpecial Weather StatementCTPLycoming36 min
Jun 26, 6:04 PM EDTSpecial Weather StatementCTPFulton26 min
Jun 26, 6:17 PM EDTSevere Thunderstorm WarningCTPLycoming43 min
Jun 26, 6:22 PM EDTSevere Thunderstorm WarningCTPFranklin53 min
Jun 26, 6:25 PM EDTSpecial Weather StatementCTPSnyder, Union35 min
Jun 26, 6:34 PM EDTSevere Thunderstorm WarningCTPJuniata, Snyder, Union41 min
Jun 26, 6:47 PM EDTSpecial Weather StatementCTPAdams13 min
Jun 26, 6:58 PM EDTSpecial Weather StatementCTPAdams17 min
Jun 26, 7:04 PM EDTSevere Thunderstorm WarningCTPAdams, Franklin43 min
Jun 26, 7:08 PM EDTSevere Thunderstorm WarningCTPYork52 min
Jun 26, 7:10 PM EDTSpecial Weather StatementCTPUnion35 min
Jun 26, 7:26 PM EDTSevere Thunderstorm WarningCTPAdams34 min
Jun 26, 7:55 PM EDTSpecial Weather StatementCTPJuniata35 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.